Drug hypersensitivity to previously tolerated phenytoin by carbamazepine-induced DRESS syndrome

Title
Drug hypersensitivity to previously tolerated phenytoin by carbamazepine-induced DRESS syndrome
Authors
Kim, C.W.; Choi, G.S.; Yun, C.H.
Keywords
carbamazepine, phenytoin, hypersensitivity
Issue Date
2006-08
Publisher
KOREAN ACAD MEDICAL SCIENCES
Abstract
Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome associated with anticonvulsant drugs is a rare but potentially life-threatening disease that occurs in response to arene oxide producing anticonvulsant such as phenytoin and carbamazepine. There have been many reports of cross reactivity among the anticonvulsants upon first exposure to the offending drugs. However, there has been few data describing the development of DRESS syndrome after switching medication from previously well-tolerated phenytoin to carbamazepine, and the induction of hypersensitivity to phenytoin by DRESS to carbamazepine. We experienced a case of a 40-yr-old man who had uncontrolled seizure that led to the change of medication from the long-term used phenytoin to carbamazepine. He developed DRESS syndrome after changing the drugs. We stopped carbamazepine and restored phenytoin for seizure control, but his clinical manifestations progressively worsened and he recovered only when both drugs were discontinued. Patch tests with several anticonvulsants showed positive reactions to both carbamazepine and phenytoin. Our case suggests that hypersensitivity to a previously tolerated anticonvulsant can be induced by DRESS to another anticonvulsant, and that the patch test may be a useful method for detecting cross-reactive drugs in anticonvulsant-associated DRESS syndrome.
URI
http://dspace.inha.ac.kr/handle/10505/1719
ISSN
1011-8934
Appears in Collections:
Medical School/College of Medicine (의학전문대학원/의과대학) > Medical Science (의학) > Journal Papers, Reports(의학 논문, 보고서)
Files in This Item:
Drug.pdfDownload

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse